Tuesday, April 21, 2009

Dopamine deficiency, Parkinson's, and CIS

I have been reading the 23andme forums quite a bit, on the lookout for things related to the whole cholinesterase inhibitor sensitivity issue. 23andme is working with the Michael J. Fox foundation to make it easy for Parkinson's sufferers to use the service in return for their participation on surveys (see article here). As a result, a lot of people with Parkinson's Disease are active participants. One such participant asked about excess salivation, which I recognized as a symptom of cholinergic excess. So, off I went on a new research tangent...

It turns out that there is a significant overlap between the symptoms of Parkinson's and the symptoms of cholinergic excess. According to the book "Handbook of Parkinson's Disease", decrease in the level of dopamine, as is seen in Parkinson's, can cause the symptoms of cholinergic excess. It says this happens because it's the ratio of acetylcholine activity relative to dopamine activity that's significant.

So, I went out and read about dopamine, and dopamine deficiency. I found all sorts of exciting stuff in that quest -- enough to fill a huge number of future blog posts, so watch out. Click here for a good web page describing the basic neurophysiology of dopamine, and here for a list of the effects of dopamine deficiency. Here are some highlights:
  • High/increasing dopamine levels make you feel good: the "high" caused by many drugs of abuse like cocaine, heroin, and amphetamines work by temporarily greatly increasing dopamine release
  • Low/decreasing dopamine levels make you feel bad: the "low" after such drugs wear off, the plunging feeling when something you did that you expected to be praised for instead results in scorn or abuse, etc. are caused by your dopamine levels decreasing
  • People feel motivated to seek experiences which are expected to increase dopamine, and to avoid experiences which are expected to decrease dopamine.
  • Dopamine is involved in reinforcement training: if you expect a positive outcome of an intended action, you get an increase in dopamine. If you get a positive outcome, you get even more dopamine. If you get a negative outcome, your dopamine drops precipitously.
  • Dopamine is involved in social dominance: successful assertion of social dominance increases dopamine; being the target of someone else's assertion of social dominance decreases dopamine
  • Dopamine is involved in behaviors related to food: eating increases dopamine; chronic overeating decreases dopamine receptors so you have to eat more to get the same "high" (see article on role in obesity here); but, paradoxically, low dopamine decreases motivation for and willingness to expend effort to gt food (in a paper on Regulation of Effort in Food-Seeking Behavior rats are less inclined to press a lever to get food if you suppress their dopamine).
  • Dopamine is involved in sexual behavior: a good description of this role of dopamine is here.
  • Dopamine is related to motivation and perception of one's ability to effect change (empowerment) in general: many of the symptoms of dopamine deficiency relate to lack of motivation and enthusiasm; high dopamine leads to a feeling of "social potency" and the feeling that you can take action that leads to success (and higher dopamine); success at such attempts leads to even more dopamine; failure leads to less dopamine, and makes it harder to try again.
  • Dopamine may be related to subjective experience of temperature: high dopamine makes you feel warmer, low dopamine makes you feel colder. I need to research this more, but I certainly notice this effect correlating with other indicators of dopamine level. I have found some other places that mention this: This page on the effects of heroin lists it, and this paper abstract says increased dopamine increases heat dissipation (skin is hotter, but core gets colder).
Anyway, reading about all this I realized that the state I have been in after getting the cholinesterase inhibitors far enough out of my system looked just like what I'd learned about dopamine deficiency. Sure enough, dopamine reuptake inhibitors, which increase the effect of dopamine by making it spend more time in the synapse, had a huge impact.

I've been feeling a strange inability to initiate action, even for stuff I wanted to do, like make dinner, or start this blog. I could eat plenty if it were put in front of me, but seldom ever felt hungry, and had difficulty making myself prepare food -- particularly anything at all complicated -- even though I know how important it is to eat. (In the old days, I would have just grabbed a snack or microwavable convenience food, but that's incompatible with my efforts to avoid cholinesterase inhibitors, so it's a lot more of a problem now.) I didn't really feel enthusiastic about anything, even stuff I know I would normally be excited about, like the Yuri's Night celebration or seeing old friends I hadn't seen in a long time. Dopamine reuptake inhibitors, specifically bupropion, made all these effects go away within a few hours.

Now, the typical way this would be interpreted in our culture is "oh, that's an antidepressant, so if it helped it means you must have been depressed." I could get into a semantic argument about this, and maybe I should in a future post. (Interestingly, it's also used to relieve smoking addiction -- another condition relating to dopamine and cholinergic receptors.) For now, leave that aside and consider this as a Human System Debugging experiment which confirms that dopamine is likely playing a role here. The fact that the success of that experiment allows me to finally get on with writing this stuff down is a happy side effect. :)

So, putting all that together with the insights from the Parkinson's book leads to an interesting hypothesis: maybe low dopamine increases sensitivity to the effects of cholinesterase inhibitors. If so, then people with conditions which cause low dopamine, such as Parkinson's, or who are deficient in dopamine either by genetic predisposition, current circumstance, or nutritional insufficiency of dopamine precursors may be at greater risk for suffering symptoms of cholinergic excess from ingestion of cholinesterase inhibitors. If they also have a compromised ability to detoxify cholinesterase inhibitors, such as the BCHE, ACHE, and PON1 SNPs described by Dr. Soreq, this could be a bad combination. This is my current favorite hypothesis for conditions which could lead to what I'm calling Cholinesterase Inhibitor Sensitivity (CIS).

9 comments:

  1. I am very interested in dopamine and its effects in parkinson's disease. It seems that dopamine has an effect , and I would like to find as much information as I can about it My e-mail address is atmartien@gmail.com. If you have time, please respond.

    ReplyDelete
  2. Wow, you're amazing. I checked out your Google site & I'm very impressed with your research.

    ReplyDelete
  3. Thanks Kathryne! :)

    Please let me know if there are aspects you're interested to know more about. I've learned a lot more since, but haven't been good about keeping the sites up to date.

    ReplyDelete
  4. Excellent work, I am happy to see anyone looking at dopamine further. I believe it to be the future hero in depression treatment but we need more options!!! I agree that one can have symptoms of dopamine deficiency and not considered to have major depression, but could it account for dysthymia? Psychiatric Nurse

    ReplyDelete
  5. can anyone tell how dopamine reuptake inhibitors cause parkinsonism. I always thought deficiency of Dopamine leads to parkinson's but this new information blew me out. \enjoyed your blog

    ReplyDelete
  6. I did not at all mean to imply dopamine reuptake inhibitors cause parkinsonism. What I meant to say is that the increased dopamine status while taking dopamine reuptake inhibitors seems to be helpful for me and perhaps protective against parkinson-like symptoms from the ratio of acetylcholine activity relative to dopamine activity being too high.

    I seems plausible that taking dopamine reuptake inhibitors could lead to the dopamine receptors becoming less sensitive. In theory such receptor desensitization could potentially lead to an increase in parkinson-like issues upon discontinuation until the receptors regain baseline sensitivity. I have not noticed such an effect, however.

    ReplyDelete
    Replies
    1. No i never meant this information from your blog , infact i read this in another post on dopamine and the process of searching for an answer came across your blog. Thanks for the explanation and hope to see many more interesting facts on other neurotransmitters

      Delete
    2. Ah, thanks for the clarification. Do you have a link to the post about dopamine reuptake inhibitors causing parkinsonism that led to your search? I would be interested to see it.

      Delete
  7. I got this information in a answer to a question while preparing for my medical exams , the references are attached. Some how i could not paste the table itself.
    Table 1: Adverse effects of antidepressant drugs, based on mechanism of action
    Reference
    Dawood T, Schlaich M, Brown A, Lambert G. Depression and Blood Pressure Control: All Antidepressants Are Not the Same. Hypertension, July 1, 2009; 54(1): e1 - e1.
    Richelson E. Pharmacology of antidepressants. Mayo Clin Proc 2001;
    76:511–527.

    ReplyDelete